What Is a Proton Pump Inhibitor?
- In order to make hydrochloric acid, parietal cells of the stomach need to secrete hydrogen ions in the gastric lumen. The cells use the enzyme H+/K+ ATPase, also known as a proton pump, for this transport of ions. Proton pump inhibitors bind to this enzyme irreversibly and block its functioning. As a result, acid cannot be produced by parietal cells until new enzyme is generated by the body.
Treatment of GERD
- GERD, which involves recurrent exposure of the esophagus to stomach acid, is harmful and can create complications that are much more serious than heartburn. The reduction of gastric acid production is a therapy for this condition. Treatment with a PPI can effectively relieve the symptoms of GERD within a few weeks.
Treatment of Peptic Ulcer
- Any drug that lowers the levels of gastric acid can be used to heal peptic ulcers. If you are suffering from ulcer due to bacterial infection, chances are that a PPI will not be prescribed alone, but it will be combined with an antibiotic. This combination therapy prevents further damage to the stomach lining while killing the harmful bacteria that have caused the problem. Though more than one antibiotic may be given by your doctor along with a PPI, harmful bacteria can be completely eradicated in most cases.
- Antacids temporarily neutralize acid in your stomach, but have no interference in its generation. In contrast, an H2-receptor antagonist (H2RA), like a proton pump inhibitor, inhibits acid secretion by parietal cells. Though both antacids and H2RAs are less potent than PPIs in providing relief from conditions that are enhanced by high or even normal levels of stomach acid, your doctor may find these milder alternatives more suitable for your condition.
Potential Adverse Effects
- A study by Yu-Xiao Yang, M.D., et al., published in the Journal of the American Medical Association in 2006, suggested that long-term intake of proton pump inhibitors may increase the risk of hip fracture in the elderly. The paper said that PPIs may interfere with calcium absorption in the body to cause this problem. In some patients, gastric polyps have developed as a result of long-term PPI therapy. Side-effects of this group of medications include stomach pain, nausea, diarrhea and dizziness.